Maryland, 2021Damaging Winds in Maryland, April 30, 2021
April 30, 2021 · NWS LWX · 8 events in 3 counties and zones
A strong cold front spawned a shallow line of convection that produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front spawned a shallow line of convection that produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 1:11 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 30, 1:11 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
211 PM EDT Fri Apr 30 2021
.SYNOPSIS...
High pressure will build in from the Great Lakes over the
weekend, then shift offshore next week as a frontal system
approaches from the Midwest.
&&
.NEAR TERM /THROUGH TONIGHT/...
***DAMAGING WIND WILL PERSIST THROUGH THIS EVENING***
A rather noteworthy late season high wind event is ongoing
across the Middle Atlantic. People should treat this like a
severe thunderstorm. Remain in a sturdy building away from
windows and limit travel. Avoid wooded areas.
This event is due to strengthening low pressure off the New
England coast battling high pressure building in from the
Midwest. The resultant pressure gradient will strengthen this
evening, and so will the wind field aloft as the mid level
trough axis forcing the low pivots overhead. Widespread W/NW
wind gusts of 45 to 60 mph are being observed and should
persist into the evening. Sustained wind may decrease somewhat
with the loss of daytime heating, but higher gusts are possible
at least sporadically through the evening as the wind field
aloft strengthens and cold advection/pressure rises continue. A
few gusts near 70 mph can't be ruled out mainly over the higher
elevations of northern Maryland this evening.
Scattered shower activity associated with the mid level trough
axis should peak this evening with thunder and small hail
possible given cold mid levels.
Lows around freezing are expected over the ridges of the
Alleghenies where a Freeze Warning is in effect tonight. Lows in
the 40s with wind chills in the 20s are expected elsewhere.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure of Canadian origin will build in from the Great
Lakes and Midwest this weekend offering dry and seasonable
conditions. Saturday will be blustery to start, but the wind
should slacken off significantly by late afternoon.
Clouds may begin to increase late in the weekend as high
pressure moves offshore. The wind will turn southwesterly
leading to a warming trend heading into early next week.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
For the start of the work week, we'll see precip chances increase
throughout the day on Monday as a warm front moves north into the
area as a closed low that originated down in Texas continues to
push towards the northeast. As the low tracks to our north, a
fairly non-progressive associated cold front will lag behind it,
bringing more increased chances for precip and some isolated
storms Monday through Wednesday with multiple disturbances
passing through.
As this front slowly moves through, we'll see an increased risk
for severe thunderstorms and flooding. ECMWF ensemble PWAT
probabilities for >=1.5" is 70% or higher east of the Blue Ridge
Mountains for this time period. GEFS members suggest 1500+ J/kg
CAPE for Tuesday afternoon with shear 30 to 35 knots. Will keep
chance thunder in for this time period and increase if need be
once closer to the period.
After Wednesday evening, we'll start to see a brief area of
high pressure for Thursday before a deep area of low pressure
affects the area by Friday morning bringing the next chance for
impactful weather as well a decrease in temperatures following
the frontal passage.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A high wind event is ongoing across the region. W/NW gusts to
around 50 kt are expected until about 03z, slightly lower around
40 kt near KCHO. Sustained wind may diminish slightly this
evening with the loss of daytime heating, but gusts may increase
at least sporadically as the wind field aloft strengthens.
The wind will gradually diminish late tonight into Saturday
morning before dropping significantly by late Saturday afternoon
as high pressure builds overhead. This high pressure should
bring VFR conditions and a lighter SW wind Sunday.
VFR conditions expected at least Monday before some instances of sub-
VFR conditions become possible with impending showers and storms as
low pressure tracks to the north. An associated cold frontal
passage Tuesday/Wednesday will lead to increased instances of
sub-VFR conditions with showers and storms possible, some of
which may be severe.
&&
.MARINE...
***DANGEROUS HIGH WIND EVENT THROUGH THIS EVENING***
Widespread W/NW gusts of 40 to 50 kt are forecast to persist
through this evening. The wind should diminish Saturday
especially by late afternoon, though gale conditions may persist
until just after daybreak Saturday, with SCA conditions likely
persisting until nightfall. High pressure will build overhead
Saturday night into Sunday with a lighter wind becoming SW.
SCA conditions possible Monday and Tuesday with multiple rounds of
associated disturbances. SMWs possible Tuesday afternoon and
evening.
&&
.TIDES/COASTAL FLOODING...
Strong NW/offshore flow will cause water levels to decline through
Saturday morning, and will likely result in blowout tides.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning until 2 AM EDT Saturday for DCZ001.
MD...Freeze Warning from midnight tonight to 9 AM EDT Saturday for
MDZ001.
Wind Advisory until 1 AM EDT Saturday for MDZ001.
High Wind Warning until 2 AM EDT Saturday for MDZ003>006-008-
011-013-014-503>508.
Wind Advisory until 2 AM EDT Saturday for MDZ016>018.
High Wind Warning until 1 AM EDT Saturday for MDZ501-502.
VA...Freeze Warning from midnight tonight to 9 AM EDT Saturday for
VAZ503.
Wind Advisory until 1 AM EDT Saturday for VAZ025>031-503.
High Wind Warning until 2 AM EDT Saturday for VAZ053-054-
505>508.
Wind Advisory until 2 AM EDT Saturday for VAZ036>040-051-052-
055-057-501-502.
High Wind Warning until 1 AM EDT Saturday for VAZ504.
Red Flag Warning until 8 PM EDT this evening for VAZ050-056.
WV...Freeze Warning from midnight tonight to 9 AM EDT Saturday for
WVZ501-505.
Wind Advisory until 1 AM EDT Saturday for WVZ050-055-501-505.
High Wind Warning until 2 AM EDT Saturday for WVZ051>053.
High Wind Warning until 1 AM EDT Saturday for WVZ502>504-506.
MARINE...Storm Warning until 6 AM EDT Saturday for ANZ530>532-535-
538>540.
Gale Warning until 6 AM EDT Saturday for ANZ533-534-536-537-
541>543.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...ADM
AVIATION...DHOF/ADM
MARINE...BRO/DHOF/ADM
TIDES/COASTAL FLOODING...DHOFHazardous weather outlook, Apr 30, 1:42 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
242 PM EDT Fri Apr 30 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
242 PM EDT Fri Apr 30 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for the Baltimore MD and
Washington D.C. Metropolitan areas through this evening. A Wind
Advisory is in effect for southern Maryland and the Fredericksburg
area in Virginia.
A Storm Warning is in effect for the Maryland Chesapeake Bay north
of North Beach MD and the upper tidal Potomac River through
tonight. A Gale Warning is in effect for the remainder of the
waters during this time.
There is an enhanced threat for the spread of fires due to gusty
winds and low relative humidity this afternoon, mainly in the
Fredericksburg area of Virginia.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please send any wind reports to the National Weather Service.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
242 PM EDT Fri Apr 30 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for portions of northern and
central Maryland as well as portions of the eastern Panhandle of
West Virginia and the DC metro area in northern Virginia late
this morning through this evening. A Wind Advisory is in effect
for much of the rest of the area through this evening.
There is an enhanced threat for the spread of fires due to gusty
winds and low relative humidity this afternoon, mainly across
portions of the north-central Virginia piedmont.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please send any wind reports to the National Weather Service.
MDZ001-501-502-VAZ503-504-WVZ501>506-011845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
242 PM EDT Fri Apr 30 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect in the lee of the Allegheny Front
through this evening, with a Wind Advisory elsewhere.
A Freeze Warning is in effect starting at midnight for the higher
elevations of the Alleghenies.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The Freeze Warning continues through 9 AM Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Please send any wind reports to the National Weather Service.
DHOF
In the hours before
Local storm report, Apr 30, 3:01 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM NON-TSTM WND DMG 1 ENE RICHARDSMERE 39.69N 76.10W
04/30/2021 CECIL MD DEPT OF HIGHWAYS
POLE AND WIRES BLEW DOWN ON MD-1 NEAR HORSESHOE DRIVE.
&&
EVENT NUMBER LWX2103885
CPBLocal storm report, Apr 30, 3:04 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM NON-TSTM WND GST MARTINSBURG ARPT 39.40N 77.98W
04/30/2021 M59 MPH BERKELEY WV ASOS
&&
EVENT NUMBER LWX2103886
CPBLocal storm report, Apr 30, 3:18 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND GST 3 SSW SABILLASVILLE 39.65N 77.47W
04/30/2021 M59 MPH FREDERICK MD AWOS
&&
EVENT NUMBER LWX2103887
CPBLocal storm report, Apr 30, 3:23 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND DMG 3 N THURMONT 39.67N 77.40W
04/30/2021 FREDERICK MD NWS EMPLOYEE
TREE BLEW DOWN ON FENCE.
&&
EVENT NUMBER LWX2103889
CPBLocal storm report, Apr 30, 3:30 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM NON-TSTM WND DMG 1 SSE FORESTVILLE 38.84N 76.87W
04/30/2021 PRINCE GEORGES MD DEPT OF HIGHWAYS
TREE BLEW DOWN ON DC-295 SOUTHBOUND BEFORE PENNSYLVANIA
AVE SE, RIGHT SIDE BLOCKED.
&&
EVENT NUMBER LWX2103890
CPBLocal storm report, Apr 30, 3:43 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM NON-TSTM WND GST LEESBURG EXEC ARPT 39.08N 77.56W
04/30/2021 M60 MPH LOUDOUN VA AWOS
&&
EVENT NUMBER LWX2103891
CPBThunderstorm Wind, Montgomery
- When
- April 30, 3:44 PM EST
- Where
- Montgomery County, 1.43 mi NE of Potomac
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.032, -77.198
Several trees were blown down on Falls Road between Woodington Drive and River Road. The road was closed.
Thunderstorm Wind, Montgomery
- When
- April 30, 3:46 PM EST
- Where
- Montgomery County, 0.56 mi W of Clopper
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $22,000
- Reported by
- Mesonet
- Coordinates
- 39.150, -77.240
A 50-knot (58 MPH) wind gust was measured by a mesonet in Gaithersburg. Part of a metal roof of a townhouse was blown off nearby on Golden Ash Way. A tree blew down onto a house on Pyle Road.
Thunderstorm Wind, Montgomery
- When
- April 30, 3:50 PM EST
- Where
- Montgomery County, 1.71 mi W of Parkwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.023, -77.112
A tree blew down near the intersection of Grosvenor Lane and Fleming Avenue.
Thunderstorm Wind, Montgomery
- When
- April 30, 3:51 PM EST
- Where
- Montgomery County, 0.69 mi SSE of Davis Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.241, -77.144
A tree blew down on MD-108 between Hawkins Creamery Road and Rocky Road blocking all southbound lanes.
Thunderstorm Wind, Montgomery
- When
- April 30, 3:52 PM EST
- Where
- Montgomery County, 0.49 mi SE of Bethesda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.965, -77.113
A tree blew down onto a house causing roof damage near the intersection of Newington Road and Marengo Road.
Thunderstorm Wind, Montgomery
- When
- April 30, 3:53 PM EST
- Where
- Montgomery County, 1.56 mi NNW of Takoma Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.991, -77.010
A tree was blown down on Sligo Creek Parkway near Park Valley Road blocking all lanes. Another tree was blown down near the intersection of Serpentine Way and Fairland Road.
Thunderstorm Wind, Anne Arundel
- When
- April 30, 4:12 PM EST
- Where
- Anne Arundel County, 0.94 mi WSW of Rutland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.963, -76.645
A tree blew down on westbound US-50 John Hanson Highway prior to MD-424 Davidsonville Road.
Thunderstorm Wind, St. Mary'S
- When
- April 30, 6:22 PM EST to 6:29 PM EST
- Where
- St. Mary'S County, (Nhk)nas Patuxent Ri
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.280, -76.430
Multiple 50-knot (58 MPH) wind gusts were measured by the ASOS at Patuxent River Naval Air Station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Massachusetts, April 30, 20212 injured · $30,000 · 10 events
- Damaging Winds in Virginia, April 30, 2021$41,000 · 55 kt wind · 7 events
- High Wind and Strong Wind in New York, April 30, 202150 kt wind · 27 events
- High Wind in Pennsylvania, April 30, 20211 injured · 52 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 30, 202155 kt wind · 17 events
- High Wind in Pennsylvania, April 30, 202153 kt wind · 13 events
- Flash Flooding in Texas, April 30, 202111 events
- High Wind in Delaware, April 30, 20211 injured · 50 kt wind · 3 events
- High Wind in New Jersey, April 30, 202158 kt wind · 7 events
- Flash Flooding in Texas, April 30, 20216 events
- Flash Flooding in Texas, April 30, 20214 events
- High Wind in New York, April 30, 202157 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947708, 947709, 947710, 947711, 947712, 947713, 947714, 947715.